Wyoming, 2010Hail and Damaging Winds in Wyoming, June 6, 2010
June 6, 2010 · NWS RIW · 3 events in 1 county or zone
A severe thunderstorm caused extensive tree damage near Star Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $352,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm caused extensive tree damage near Star Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 6, 2:06 PM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 6, 2:06 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
306 PM MDT SUN JUN 6 2010
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
A FLAT HIGH PRESSURE RIDGE IN ZONAL FLOW OVER CENTRAL WYOMING WILL
SHIFT EAST TONIGHT AHEAD OF A PACIFIC LOW PRESSURE TROUGH MOVING
INTO THE PACIFIC NORTHWEST. THE FLOW ALOFT WILL SHIFT FROM WEST TO
WEST SOUTHWEST BRINGING AN EXTENSIVE PACIFIC MOISTURE PLUME OVER
WESTERN AND CENTRAL WYOMING FEEDING WIDESPREAD SHOWERS WITH A FEW
THUNDERSTORMS. PRECIPITATION WILL BE HEAVIEST IN THE NORTH AND
WEST WITH ISOLATED HEAVY AMOUNTS ACROSS THE SOUTH. THE INCREASED
CLOUD COVER AND PRECIPITATION WILL KEEP OVERNIGHT TEMPERATURES UP
WHILE COOLING DAYTIME TEMPERATURES. SIGNIFICANT RAINFALL ON
RAPIDLY MELTING SNOWFALL WILL INCREASE FLOODING THREATS IN AREA
RIVERS AND STREAMS THROUGH TUESDAY. RAINFALL AMOUNTS OF ONE HALF
TO THREE QUARTERS OF AN INCH HAVE FALLEN OVER THE NORTHWEST TODAY.
TONIGHT...MONDAY...MONDAY NIGHT INTO TUESDAY MORNING....LOCAL
RAINFALLS OF ONE TO TWO INCHES MAY FALL ON A RAPIDLY MELTING SNOW
PACK...MAY CAUSE FLASH FLOODING ACROSS MUCH OF WESTERN...
NORTHERN AND CENTRAL WYOMING THROUGH NOON TUESDAY. THE SNOW MELT
COMBINED WITH RAINFALL COMBINED MAY EQUAL WATER RUNOFF INTO
STREAMS OF 3 TO 5 INCHES A DAY. ALONG WITH FLASH FLOODING OF
STREAMS...DEBRIS FLOWS ON STEEP SATURATED MOUNTAIN SLOPES WILL BE
A THREAT. FLOODING CONTINUES ON THE POPO AGIE...LITTLE POPO AGIE
AND LITTLE WIND RIVERS IN FREMONT COUNTY. A FLASH FLOOD WATCH HAS
BEEN ISSUED THROUGH NOON TUESDAY. THE MODELS CONTINUE TO STRUGGLE
WITH LOCATION AND INTENSITY AMOUNTS OF PRECIPITATION. OVERALL GFS
TOO DRY...MOST MODELS HAVING PROBLEMS WITH THUNDERSTORM RAINFALL
ACROSS SWEETWATER COUNTY IN THE SHORT TERM. NAM/SREF BETTER BUT STILL
HAVING PROBLEMS. WIDESPREAD SWATH OF PRECIPITATION ACROSS THE
NORTH WILL SHIFT SOUTH MONDAY THROUGH MONDAY NIGHT. MAIN FORECAST
FOCUS WILL REMAIN PRECIPITATION ON RIPE SNOW PACK AND SIGNIFICANT
FLOODING THREAT. RIVERS WEST OF THE DIVIDE SHOULD SIGNIFICANTLY RISE
TONIGHT AND MONDAY WITH SPREADING AREAS OF FLOODING.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE FAST ZONAL OVER THE CONUS OVER THE LAST SEVERAL DAYS WILL
QUICKLY BREAKDOWN EARLY IN THE EXTENDED...WITH A TROUGH DEVELOPING
OVER THE WEST AND RIDGE OVER THE CENTRAL CONUS. MEDIUM RANGE MODELS
ARE IN GOOD AGREEMENT WITH A TROUGH/UPPER LOW OVER THE PACIFIC
NORTHWEST WEDNESDAY NIGHT...WITH FLOW BACKING TO THE SOUTHWEST OVER
THE FORECAST AREA IN RESPONSE TO THE APPROACHING TROUGH. THIS TROUGH
IS THEN PROJECTED TO GRADUALLY DEEPEN THURSDAY AND FRIDAY ACROSS THE
INTERMOUNTAIN WEST AND GREAT BASIN...BEFORE LIFTING THROUGH THE
ROCKIES NEXT WEEKEND. DETAILS OF COURSE ARE STILL SKETCHY...BUT A
TREND TOWARD A COOLER AND INCLEMENT WEATHER PATTERN IS HIGHLY LIKELY
LATE NEXT WEEK. A WEAK COLD FRONT COULD PUSH ACROSS THE AREA LATE
WEDNESDAY/WEDNESDAY NIGHT...BUT THE MAIN COLD FRONT IS PROJECTED
CURRENTLY TO MOVE ACROSS THE AREA THURSDAY/THURSDAY NIGHT. CHANCES
OF PRECIPITATION WILL INCREASE WITH FRONTAL PASSAGE...BUT SHOULD
INCREASE EVEN MORE AS THE TROUGH AND DYNAMICS MOVE ACROSS THE
AREA DURING THE WEEKEND. HAVE HIT FRIDAY NIGHT THROUGH SATURDAY
NIGHT THE HARDEST FOR NOW. HAVE CONTINUED THE TREND FOR COOLER
TEMPS...ESPECIALLY AFTER MAIN FRONTAL PASSAGE THURSDAY/THURSDAY
NIGHT. MODELS ARE STRUGGLING ON HOW MUCH COLD AIR WILL WORK INTO
THE AREA...BUT LOOKS DECENT FOR SOME SNOW ACROSS THE
NORTHWEST/NORTHERN MOUNTAINS...ESPECIALLY ABOVE 8500 FEET AT
TIMES.
&&
.AVIATION...
AREAS OF LOW PRESSURE WILL MOVE ACROSS THE NORTHERN PACIFIC
NORTHWEST AND MONTANA TONIGHT THROUGH MONDAY EVENING. A MOIST FLOW
OF AIR OFF THE PACIFIC WILL CONTINUE TO MOVE ACROSS WYOMING TONIGHT
THROUGH MONDAY. THIS PATTERN WILL PRODUCE PERIODS OF LIGHT TO
MODERATE RAIN ACROSS WESTERN WYOMING AND ON THE WEST FACING SLOPES
OF THE MOUNTAINS EAST OF THE DIVIDE. MOUNTAIN OBSCURATIONS ARE
EXPECTED ACROSS WESTERN AND CENTRAL WYOMING TONIGHT THROUGH MONDAY.
EXPECT MVFR CEILINGS AT KJAC TONIGHT THROUGH MIDNIGHT AND AGAIN
MONDAY MORNING THROUGH MID AFTERNOON DURING THE MAIN SURGES OF MID
LEVEL MOISTURE. INSTABILITY AND AMPLE MOISTURE WILL ALLOW ISOLATED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHERN WYOMING MONDAY
AFTERNOON. STRONG SURFACE HIGH PRESSURE OVER THE PACIFIC NORTHWEST
MONDAY AFTERNOON WILL BRING INCREASING WEST WIND TO SOUTHWEST
WYOMING MONDAY AFTERNOON WITH GUSTS TO AROUND 25 KT AT KRKS...KBPI
AND KPNA.
&&
.FIRE WEATHER...
A FLAT HIGH PRESSURE RIDGE IN ZONAL FLOW OVER CENTRAL WYOMING WILL
SHIFT EAST TONIGHT AHEAD OF A PACIFIC LOW PRESSURE TROUGH MOVING
INTO THE PACIFIC NORTHWEST. THE FLOW ALOFT WILL SHIFT FROM WEST TO
WEST SOUTHWEST BRINGING AN EXTENSIVE PACIFIC MOISTURE PLUME OVER
WESTERN AND CENTRAL WYOMING FEEDING WIDESPREAD SHOWERS WITH A FEW
THUNDERSTORMS. PRECIPITATION WILL BE HEAVIEST IN THE NORTH AND
WEST WITH ISOLATED HEAVY AMOUNTS ACROSS THE SOUTH. THE INCREASED
CLOUD COVER AND PRECIPITATION WILL KEEP OVERNIGHT TEMPERATURES UP
WHILE COOLING DAYTIME TEMPERATURES. SIGNIFICANT RAINFALL ON
RAPIDLY MELTING SNOWFALL WILL INCREASE FLOODING THREATS IN AREA
RIVERS AND STREAMS THROUGH TUESDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING
WYZ001>003-008>018-023>025-027.
&&
SHORT TERM...C.BAKER
LONG TERM...WM
AVIATION...SMITH
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jun 6, 1:48 PM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
248 PM MDT SUN JUN 6 2010
WYZ001>020-022>030-071200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
248 PM MDT SUN JUN 6 2010
...RIVER FLOOD WATCH IN EFFECT EARLY THIS AFTERNOON THROUGH TUESDAY
MORNING FOR MUCH OF WESTERN AND CENTRAL WYOMING...
...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR A FEW RIVERS OVER
PORTIONS OF THE WIND RIVER BASIN AND LANDER FOOTHILLS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE MAJORITY OF STREAMS AND RIVERS WILL REMAIN HIGH AND SWIFT ACROSS
THE AREA AS SEASONAL SNOWMELT CONTINUES. SOME RAIN OVER NORTHWEST
WYOMING WILL AID IN KEEPING THOSE RIVERS HIGH...WITH SIGNIFICANT
RISES POSSIBLE. A FEW OF THE RIVERS...ESPECIALLY THE MIDDLE FORK OF
THE POPO AGIE...LITTLE POPO AGIE AND LITTLE WIND RIVERS WILL CONTINUE
TO CAUSE FLOODING PROBLEMS.
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE...MAINLY ACROSS THE WEST AND NORTHWEST. THESE STORMS
COULD PRODUCE DEADLY CLOUD TO GROUND LIGHTNING...SMALL HAIL...GUSTY
WINDS AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREA RIVERS AND STREAMS WILL REMAIN HIGH AND SWIFT...AS WARM
TEMPERATURES THROUGH THURSDAY CONTINUE TO RAPIDLY MELT THE SNOWPACK.
A FEW OF THE RIVERS COULD CONTINUE OR EVEN DEVELOP SOME FLOODING.
A MAJOR STORM SYSTEM WILL AFFECT THE AREA LATE THIS WEEK BRINGING
IN COOLER AND WETTER CONDITIONS FRIDAY INTO NEXT WEEKEND. THIS HAS
THE POTENTIAL TO BRING SIGNIFICANT PRECIPITATION...AND CONCERNS FOR
ADDITIONAL RIVER RISES AND POSSIBLE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY...NEAR BANKFULL OR WHERE FLOODING IS OCCURRING.
ALSO...PLEASE REPORT ANY HAIL AND WINDS OVER 40 MPH. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 6, 1:05 PM MST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
205 PM MDT SUN JUN 6 2010
WYZ030-062045-
EAST SWEETWATER COUNTY WY-
205 PM MDT SUN JUN 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 245 PM MDT...
AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 28 MILES EAST OF STATE HWY 430 MILE MARKER 50...
OR 38 MILES SOUTH OF WAMSUTTER...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RURAL SOUTHEASTERN SWEETWATER COUNTY THROUGH 245 PM MDT
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4107 10833 4125 10833 4125 10791 4104 10792
TIME...MOT...LOC 2005Z 272DEG 33KT 4115 10820
SMITH
Special weather statement, Jun 6, 6:00 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
700 PM MDT SUN JUN 6 2010
WYZ023-024-070145-
SALT RIVER AND WYOMING RANGES WY-STAR VALLEY WY-
700 PM MDT SUN JUN 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
745 PM MDT...
AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
FEW THUNDERSTORM 26 MILES WEST OF FREEDOM...OR 34 MILES WEST OF
AFTON...MOVING EAST AT 50 MPH. ANOTHER STORM WAS LOCATED 10 MILES
WEST OF ALPINE JUNCTION...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND SMALL HAIL
TAKE SHELTER INDOORS WHEN STORMS APPROACH YOUR LOCATION. REPORT
HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON
AT 1-800-211-1448.
LAT...LON 4300 11105 4321 11106 4323 11105 4321 11063
4279 11065 4277 11105 4299 11106
TIME...MOT...LOC 0057Z 265DEG 71KT 4293 11140
ARHail, Lincoln
- When
- June 6, 6:24 PM MST to 6:29 PM MST
- Where
- Lincoln County, 1 mi SE of Thayne
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.910, -110.986
A strong thunderstorm formed over eastern Idaho and moved into Star Valley. Nickel sized hail fell at the home of a trained weather spotter southeast of Thayne.
Thunderstorm Wind, Lincoln
- When
- June 6, 6:25 PM MST
- Where
- Lincoln County, 4 mi NNE of Thayne
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.974, -110.970
A one foot diameter aspen tree was felled at Star Valley Ranch by thunderstorm wind gusts.
Thunderstorm Wind, Lincoln
- When
- June 6, 6:33 PM MST to 6:35 PM MST
- Where
- Lincoln County, 0.26 mi SSW of Turnerville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $350,000
- Reported by
- Park/Forest Service
- Coordinates
- 42.847, -110.883
Several hundred trees were downed on hillsides bordering a forest service road in Willow Creek Canyon east of Turnerville. The trees completely blocked passage of vehicles and individuals to the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 6, 20102 deaths · 1 event
- Tornadoes and Hail in Pennsylvania, June 6, 20101 death · $555,000 · EF0 · 8 events
- Damaging Winds and Lightning Strike in Massachusetts, June 6, 20101 injured · $619,000 · 53 kt wind · 29 events
- Tornadoes in Indiana, June 6, 20102 injured · $467,000 · EF1 · 2 events
- Flash Flood and Hail in Colorado, June 6, 2010$75,000 · 1.75 in hail · 25 events
- Damaging Winds in New Hampshire, June 6, 2010$210,000 · 92 kt wind · 3 events
- Damaging Winds in New Mexico, June 6, 2010$180,000 · 61 kt wind · 2 events
- Tornado and Damaging Winds in Pennsylvania, June 6, 2010$130,000 · EF0 · 3 events
- Hail and Damaging Winds in New York, June 6, 2010$60,000 · 74 kt wind · 10 events
- Damaging Wind in New York, June 6, 2010$75,000 · 70 kt wind · 1 event
- Tornado and Damaging Winds in Ohio, June 6, 2010$68,000 · EF0 · 3 events
- Damaging Winds in Pennsylvania, June 6, 2010$45,000 · 61 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239981, 239980, 227039.